186Scientiﬁc presentations at the 2017 Annual Meeting / Scandinavian Journal of Pain 16 (2017) 165–188Drugs that can cause respiratory depressionwith concomitant use of opioidsB.D. Sigmarsdottir a , Th.K. Gudmundsdottir b , S.Zoëga c,d,∗ , P.S. Gunnarsson a,baUniveristy of Iceland, Faculty of PharmaceuticalSciences, Reykjavík, Icelandb Landspítali – The National University Hospital ofIceland, Pharmacy, Reykjavík, Icelandc Landspítali – The National University Hospital ofIceland, Surgical Services, Reykjavík, Icelandd Univeristy of Iceland, Faculty of Nursing, Reykjavík,IcelandE-mail address: firstname.lastname@example.org (B.D. Sigmarsdottir).Aims: Respiratory depression is a serious life threatening condition and a known adverse event of opioids. Little is known aboutthe use of the opioid antidote naloxon in Iceland, and the additiveeffects of other potentially respiratory depressive drugs administered with opioids. The aim of the study was to review the literatureon drugs that may cause respiratory depression and to assess medication use in patients receiving parenteral naloxone in LandspítaliUniversity Hospital.Methods: A review and analysis of drugs that can cause respiratory depression based on information from the scientiﬁc literature,medicine databases and clinical guidelines. A retrospective studywas performed using data collected from the electronic medicalrecords system of Landspítali University Hospital for all patients,18 years and older that had parenteral naloxon administered in theyears 2010–2014. Information about the type of opioid and otherrespiratory depressive drugs was collected and the data was furtherinvestigated in regards to age, gender, and type of service.Results: The most potential drugs and drug classes that cancause respiratory depression when used concomitantly with opioids are benzodiazepines and other anxiolytics, hypnotics andsedatives, antipsychotics, antiepileptics, antihistamins and anesthetics. When use was examined (N = 138) morphine was the mostfrequent opioid given (49%). Concomitant use of opioids and otherrespiratory depressive drugs was seen in 63% of cases, and benzodiazepines were the most frequent drugs given with opioids (33%).Conclusions: The concomitant use of benzodiazepines andother sedative drugs with opioids is frequent, despite the knownrisk of additive respiratory depression as described in the literature.Other patient risk factors such as medical condition, general healthand consciousness should be considered in context with drugs used.http://dx.doi.org/10.1016/j.sjpain.2017.04.060The potential use of a serious game to helppatients learn about post-operative painmanagement – An evaluation studyB. Ingadóttir a,b,c , S. Zoëga b,c,∗ , K. Blöndal b,c , D.Thue d , I. Thylen a , T. Jaarsma aaLinköping University, Linköping, SwedenLandspítali – The National University Hospital ofIceland, Reykjavík, Icelandc University of Iceland, Reykjavík, Icelandd Reykjavík University, Reykjavík, IcelandE-mail address: email@example.com (S. Zoëga).Aims: To describe the evaluation of a serious computer gamedesigned for patients to learn about post-operative pain management.Methods: This was a usability and evaluation study. The sampleconsisted of 20 people, recruited from the public. The computergame was developed by an interdisciplinary team. In the game,bthe player controls the actions of a virtual human character whohas been discharged home after surgery. The player needs to makedecisions about the character’s daily activities, such as commonhousehold tasks and self-care, including pain management. Theplayer observes how his decisions inﬂuence the character’s recovery. The usability and efﬁcacy of the game were evaluated in onesession with semi-structured interviews and questionnaires onknowledge acquisition and usability. The playing session was videorecorded to assess if technical problems arose and how often theplayer needed assistance.Results: The mean age of participants was 48 years (SD = 14), 11were women. Participants described the usability of the game ashigh (range 3–5 on a 0–5 scale) and expressed satisfaction withthis novel method of learning, despite some technological challenges. Ease of use was conﬁrmed by observation. Knowledge ofpain medications and pain management strategies improved afterplaying the game. The number of correct answers increased from54%, before playing, to 71% after playing the game (p = 0.001).Conclusions: Playing an educational computer came has thepotential to improve knowledge regarding post-operative painmanagement. The game was well received by participants. Seriouscomputer games can be a useful tool in enhancing patient education. The game needs to be tested with surgical patients.http://dx.doi.org/10.1016/j.sjpain.2017.04.061Modelling activity-dependent changes ofvelocity in C-ﬁbersJ. Tigerholm a,∗ , M.E. Petersson b , O. Obreja c , A.Lampert d,e , R. Carr c , M. Schmelz c , E. Fransén ba®Center for Neuroplasticity and Pain (CNAP), SMI ,Department of Health Science and Technology,Aalborg University, Aalborg, Denmarkb Department of Computational Biology, School ofComputer Science and Communication, KTH RoyalInstitute of Technology, Stockholm, Sweden;Stockholm Brain Institute, KTH Royal Institute ofTechnology, Stockholm, Swedenc Anaesthesiology, Universitaetsmedizin Mannheim,University of Heidelberg, Mannheim, Germanyd Institute of Physiology and Pathophysiology,Universitätsklinikum Erlangen,Friedrich-Alexander-Universität Erlangen-Nürnberg,Erlangen, Germanye Institute of Physiology, RWTH Aachen University,Aachen, GermanyE-mail address: firstname.lastname@example.org (J. Tigerholm).Aims: When C-nociceptors are activated repeatedly usingelectrical stimulation at relatively low frequencies (0.125–2 Hz),their propagation velocity will decrease. This is referred to asactivity-dependent slowing (ADS). The main reason why activitydependent changes in velocity are of interest is that they canbe recorded directly, using invasive methods (microneurography), in patients with chronic pain. Interestingly, in certainpatients with neuropathic pain, reduced activity-dependent slowing of conduction has been observed, indicating that these axonshave an increased excitability. Through a computational model,it is possible to link such velocity alterations with changes inactive conductances, opening for an understanding the underlyingexcitability changes occurring in these patients.Methods: We have developed a detailed multicompartmentmodel of a C-nociceptor ﬁber. This model incorporates a wide rangeof voltage-gated ion channels (Nav 1.7, Nav 1.8, Nav 1.9, Kdr , KA , KM ,
Scandinavian Journal of Pain – de Gruyter
Published: Jul 1, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera